Seemingly harmless medicines like teething tablets have been linked to deaths in infants. Be careful before you medicate your child.
In the last four years, at least 10 deaths and 400 adverse drug reactions have been reported due to the use of homeopathic teething tablets. In the wake of these events, the Food and Drug authority, USA has warned the caregivers about the dangers of using teething tablets, urging them to take the baby to a doctor immediately, at the first signs of distress.
This comes as a blow to many parents who have been using homeopathy medicines for their children to ease the teething process. Though the relationship between the deaths and the medicines has not been established, the FDA has issued a warning nonetheless. The reason behind this might be due to the presence of Belladonna, a plant derived alkaloid that is dangerous in high concentrations.
Belladonna is derived from deadly nightshade, the berries of which can cause hallucinations. Ingestion of even two to three berries might be lethal in children. Of course, the extract is purified in the homeopathic medicines and has been used for many years now. However, high concentrations of the ingredient can cause anticholinergic syndrome and the child may suffer from blurred vision, headaches, hallucinations and even death.
Following the warning, one of the leading manufacturers of teething tablets withdrew the products from the market. Though there is no official recall, the company states that the products are safe, but a parent can consult their doctor if in any doubt.
USFDA has expressed concerns over the presence of Belladonna in the teething tablets and Benzocaine in teething gels. However, no firm link has been found, and the pills are still found in the pharmacies. That said, as a parent, please be careful what you give your child.
How to manage teething in your child? Read on to find out.